Issn  2249-7579
e Issn  2249-7579
Publisher JOURNAL OF PHARMACEUTICAL BIOLOGY

ETHAMBUTOL INDUCED OPTIC NEURITIS LEADING TO COMPLETE BLINDNESS, IN A 20 YEAR OLD WOMAN UNDER CATEGORY –IV REGIMEN FOR DRUG RESISTANT PULMONARY TUBERCULOSIS

Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.
Department of Pharmacognosy and Phytochemistry, Sree Vidyanikethan College of Pharmacy, Tirupathi-517102, Andhra Pradesh, India.

Unfortunately CAT-IV (category IV) anti-tubercular drugs have proved to be a double edged sword with many of the drugs having grave side effects, necessitating regular monitoring and frequent follow ups. Ethambutol is a bacteriostatic anti-mycobacterial drug commonly prescribed to treat tuberculosis. The drug in CAT-IV regimen Ethambutol is particularly notorious for causing ocular toxicities which are classically described as reversible and irreversible visual changes. Here, we report a case of a young girl with rifampicin resistant TB, started on CAT-IV regimen who developed Ethambutol induced bilateral optic neuritis causing progressive worsening of vision and eventually compete blindness with no improvement on her 6th month follow up despite early Ethambutol discontinuation. This prompted us to take more provocative and aggressive side effects monitoring strategy.

5 , 2 , 2015

92 - 94